Texas, 2010

Wildfire in Texas, September 5, 2010

September 5, 2010 · NWS AMA · 1 event in 1 county or zone

The Heifer Wildfire began around 1145 CST about one mile north northwest of Stinnett Texas in Hutchinson County in the central Texas Panhandle. The wildfire consumed an estimated five hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Heifer Wildfire began around 1145 CST about one mile north northwest of Stinnett Texas in Hutchinson County in the central Texas Panhandle. The wildfire consumed an estimated five hundred acres. The fire was caused by downed transmission lines and although no damage or injuries were reported, two homes and seven other structures were saved. The wildfire was contained around 1530 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 5, 11:40 AM CST, 5 minutes earlier.

Area forecast discussion, Sep 5, 11:40 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1240 PM CDT SUN SEP 5 2010

.AVIATION...
A SURFACE TROUGH OF LOW PRESSURE CURRENTLY STRETCHES SSW FROM
SOUTHWEST NEBRASKA TO EASTERN NEW MEXICO. THIS TROUGH IS EXPECTED TO
SLOWLY SHIFT EASTWARD AND SHOULD BE NEAR KAMA AND EAST OF KDHT AND
KGUY LATER THIS AFTERNOON. AS A RESULT...EXPECT THE STRONGEST WINDS
TO OCCUR ALONG AND AHEAD OF THIS FEATURE WITH GUSTS IN EXCESS OF 25
KTS AT TIMES. WINDS SHOULD DIMINISH AFTER 01Z AS THE BOUNDARY LAYER
DECOUPLES. HOWEVER...STRONG LOW LEVEL JET FORECAST TO DEVELOP AFTER
06Z WITH 0-0.5 KM BULK SHEAR MAGNITUDES IN EXCESS OF 30 KTS AND NAM
AND GFS BUFKIT FORECAST SOUNDINGS SHOW WINDS AT 2000 FT IN EXCESS OF
50 KTS AT ALL TERMINALS. ADDED LLWS REMARKS AT KGUY AND KDHT WHERE
SFC WINDS SHOULD REMAIN BELOW 15 KTS BUT DID NOT INCLUDE AT KAMA
WHERE SFC WINDS SHOULD REMAIN AOA 15 KTS. A COLD FRONT IS FORECAST TO
APPROACH KGUY BEYOND THIS TAF CYCLE WITH WINDS INCREASING AND VEERING
TO THE SOUTHWEST IN RESPONSE TO THIS AFTER 14Z. VFR CONDITIONS TO
CONTINUE.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 1119 AM CDT SUN SEP 5 2010/

UPDATE...
NO CHANGES MADE. A TROUGH CUTS ACROSS THE FAR WESTERN OKLAHOMA
PANHANDLE. THE TROUGH SHOULD SAG SOUTHEAST DURING THE DAY AND RETREAT
WESTWARD THIS EVENING. MUCH LOWER DEWPOINTS ARE BEHIND THIS FEATURE
WHILE WINDS BECOME MORE VARIABLE. GUSTY WINDS OUT AHEAD OF THE TROUGH
IS ANTICIPATED THROUGH THE AFTERNOON HOURS. NO WIND ADVISORY IS
ANTICIPATED AT THIS TIME.

RTW

FIRE WEATHER...
THE MAIN AIR OF CONCERN FOR THE NEAR TERM WILL BE THE EASTERN
PORTIONS OF THE PANHANDLES. A LOW LEVEL JET IS IN PLACE OVER THE
NORTHEAST TEXAS PANHANDLE AND IS MIXING TO THE SURFACE. GUSTY WINDS
AND DAYTIME HEATING WILL CREATE A DRYING EFFECT. FURTHER WEST...VERY
DRY AIR IS ANTICIPATED BUT THE NEARNESS OF THE TROUGH SHOULD WEAKEN
THE WINDS SOMEWHAT.

RTW

PREV DISCUSSION... /ISSUED 635 AM CDT SUN SEP 5 2010/

AVIATION...
STRONG LL JET IN PLACE MAINLY OVER THE SOUTHERN TEXAS PANHANDLE
SHOULD RESULT IN LL WIND SHEAR AT KAMA UNTIL THE WINDS MIX TO THE
SURFACE AROUND 15Z. STRONGEST WINDS THROUGH THE DAY ARE EXPECTED AT
KAMA WITH SUSTAINED WINDS NEAR 20 KTS GUSTING ABOVE 30 KTS FOR MUCH
OF THE DAY. AT KDHT AND KGUY...WINDS CLOSER TO 15 KTS ARE EXPECTED
WITH GUSTS NEAR 25 KTS. WINDS SHOULD DECREASE AFTER 01Z...BUT A FEW
GUSTS MAY LINGER THROUGH 03 OR 04Z. GENLY CLEAR SKIES OR A FEW HIGH
CLOUDS ARE EXPECTED THROUGH THE 12Z TAF CYCLE.

JJB

PREV DISCUSSION... /ISSUED 246 AM CDT SUN SEP 5 2010/

DISCUSSION...
WILL GO AHEAD AND CHANGE THE FIRE WEATHER WATCH INTO A FIRE DANGER
STATEMENT FOR THE ENTIRE AREA. THINK CRITICAL FIRE WEATHER
CONDITIONS WILL BE HARD TO REACH THIS AFTERNOON. THE WINDS WILL
RELAX ACROSS THE WEST DUE TO A SURFACE TROUGH AND THIS IS WHERE THE
LOWEST RELATIVE HUMIDITIES WILL BE. THE WINDS WILL BE THE STRONGEST
ACROSS THE EASTERN CWA WHERE THE RELATIVE HUMIDITIES ARE EXPECTED TO
STAY ABOVE THE CRITICAL 15 PERCENT RANGE.

ON MONDAY...A COLD FRONT MOVES THROUGH THE AREA IN THE AFTERNOON AND
EVENING. MODELS DO NOT AGREE ON THE TIMING OF THIS FRONT AND THE
ASSOCIATED CHANCES OF RAIN. FOR NOW HAVE GONE WITH THE SLOWER GFS
MODEL AND THE WETTER NAM MODEL. THE FRONT MAY VERY WELL STALL NEAR
OUR AREA MONDAY NIGHT INTO TUESDAY...WHICH MAY PROVIDE A FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT. THE FLOW ALOFT GOES ZONAL RIGHT
BEHIND THIS FRONTAL PASSAGE...SO THIS MAY ALSO HINT THAT THE FRONT
MAY NOT MAKE SUCH A SOUTHWARD PUSH GIVEN THAT A LEE-SIDE SURFACE
TROUGH WILL BE RE-DEVELOPING SO QUICKLY.

MODELS ARE ALSO AT ODDS ON HOW TO HANDLE A POTENTIAL TROPICAL SYSTEM
MOVING NORTHWARD INTO TEXAS BY MID WEEK. THIS SYSTEM WILL LIKELY
PROVIDE INCREASING MOISTURE FOR THE AREA...BUT WE WILL HAVE TO WAIT
AND SEE IF THIS SYSTEM CAN MOVE CLOSE ENOUGH TO THE PANHANDLES TO
BRING A DECENT SHOT OF PRECIP. FOR NOW...WILL LEAVE THE FORECAST AS
IS WITH 20 AND 30 POPS ACROSS THE AREA WEDNESDAY AND THURSDAY.

BY FRIDAY...THE TROPICAL SYSTEM SHOULD BE TO OUR EAST AND THE
PANHANDLES WILL HAVE A DRYING TREND...SO HAVE LEFT THE REST
OF THE FORECAST DRY

FIRE WEATHER...
WINDS WILL BE IN THE 15 TO 25 MPH RANGE TODAY WITH HIGHER GUSTS.
BUT...THE LOWEST RELATIVE HUMIDITIES WILL BE WHERE THE WINDS ARE THE
WEAKEST AND THE SOMEWHAT HIGHER HUMIDITIES WILL BE WHERE THE WINDS
ARE THE STRONGEST. SO...CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED TO BE WIDESPREAD. WE WILL CANCEL THE FIRE WEATHER WATCH AND
ISSUE A FIRE DANGER STATEMENT. WINDS WILL AGAIN PICK UP ON MONDAY
AHEAD AND WITH THE COLD FRONT...BUT LOWEST RELATIVE HUMIDITIES ARE
EXPECTED TO STAY ABOVE 15 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/21
Hazardous weather outlook, Sep 5, 4:49 AM CST, 6 hours 56 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
549 AM CDT SUN SEP 5 2010

OKZ001>003-TXZ001>020-052100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
549 AM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH AND MINIMUM AFTERNOON RELATIVE
HUMIDITIES NEAR 15 TO 25 PERCENT ARE EXPECTED THIS AFTERNOON AND
EVENING. THESE CONDITIONS WILL LEAD TO ELEVATED FIRE WEATHER
CONCERNS ACROSS THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES THROUGH
THIS EVENING.

IN ADDITION...THE GUSTY SOUTH WINDS WILL REQUIRE BOATERS TO
EXERCISE CAUTION ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT
ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS
PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AREA WIDE TUESDAY THROUGH
THURSDAY NIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
September 5, 11:45 AM CST to 3:30 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261835.